Missouri, 2025Strong Wind in Missouri, March 4 to 5, 2025
March 4 to 5, 2025 · NWS PAH · 9 events in 9 counties and zones
An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the period. This created a very strong pressure gradient across southeast Missouri, and also induced a 70-80kt low-level jet at around 850mb.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the period. This created a very strong pressure gradient across southeast Missouri, and also induced a 70-80kt low-level jet at around 850mb. As a result, southwest winds increased in the late evening of the 4th and gradually shifted to the west through the day on the 5th. The winds frequently gusted in the 35-50mph range. The strongest gust, 54mph, was measured at the Cape Girardeau Regional Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 5:51 PM CST, 3 hours 9 minutes earlier. Its key messages:
- A band of rain with a slight chance of embedded thunderstorms will move east across the Quad State into the evening. The rain should last 3 to 5 hours and should exit the region by midnight.
- A Wind Advisory is in effect for the entire Quad State region through 6 PM Wednesday. Gusts of 40 mph and greater will be possible outside of the rain and thunderstorms and even stronger winds will be possible with stronger showers or storms.
- Temperatures will fall through the night and all day Wednesday. Temperatures will fall into the middle and upper 30s over northern portions of the region Wednesday afternoon. Scattered to numerous showers are expected over much of the region Wednesday. Some of those could mix with or change over to snow across the northern half of the region Wednesday afternoon and evening.
- Temperatures will be on the cool side Thursday. A brief warm up on Friday will be followed by cool conditions again over the weekend, and then more warming early next week.
Area forecast discussion, Mar 4, 5:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
551 PM CST Tue Mar 4 2025
.KEY MESSAGES...
- A band of rain with a slight chance of embedded thunderstorms
will move east across the Quad State into the evening. The
rain should last 3 to 5 hours and should exit the region by
midnight.
- A Wind Advisory is in effect for the entire Quad State region
through 6 PM Wednesday. Gusts of 40 mph and greater will be
possible outside of the rain and thunderstorms and even
stronger winds will be possible with stronger showers or
storms.
- Temperatures will fall through the night and all day
Wednesday. Temperatures will fall into the middle and upper
30s over northern portions of the region Wednesday afternoon.
Scattered to numerous showers are expected over much of the
region Wednesday. Some of those could mix with or change over
to snow across the northern half of the region Wednesday
afternoon and evening.
- Temperatures will be on the cool side Thursday. A brief warm
up on Friday will be followed by cool conditions again over
the weekend, and then more warming early next week.
&&
.UPDATE...
Issued at 550 PM CST Tue Mar 4 2025
Updated aviation discussion for 00Z TAFs.
&&
.DISCUSSION...
Issued at 310 PM CST Tue Mar 4 2025
Very gusty southeast winds have developed today over most of the
region in response to a highly anomalous surface low center
over eastern Kansas. Frequent gusts 35 to 45 mph have occurred
over much of the region today. The rain has pressed across
southeast Missouri this afternoon and the rain and cloud cover
has helped to contain the winds a bit. Expect gusts to subside
some as the clouds and rain spread over eastern portions of the
region in the next few hours.
We are still in a Marginal Risk for severe storms/showers
through the evening. Surface instability is virtually nil, but
the HRRR has consistently developed a fine line within the rain
shield somewhere east of the Mississippi this evening. Any
damaging wind potential will likely be associated with this
feature this evening.
Some clearing is possible behind the rain tonight. However, the
HRRR has consistently developed a cluster of showers that moves
northeast across the region overnight. The HRRR is bringing
40+kt winds down to the surface associated with these showers,
so the Wind Advisory will definitely be useful overnight.
As the surface low lifts northeast to Lake Michigan by midday
Wednesday, winds over the Quad State will shift to the southwest
early in the morning and then to the west for the afternoon. The
ECMWF has been consistently indicating near 100% probability of
wind gusts for 40 mph or greater, so the Wind Advisory looks
good for tomorrow, and may even need to be extended into the
evening over the northern half of the region.
We will see scattered to numerous showers rotate east or
southeast across the region through the day Wednesday. Also,
temperatures will plummet quickly through the 40s and into the
mid and upper 30s in northern locales in the afternoon. The cold
temperatures could allow for some snow showers to mix with the
rain showers, and a dusting is possible mainly on elevated and
grassy surfaces. The ground is warm, so road surfaces should
remain wet, and once it comes to an end in the east in the
evening, the wind should quickly dry off the roads, before they
could freeze up.
Thursday will be cool and dry, as the flow aloft relaxes. By
Friday we will be in strong west southwest flow aloft and winds
at the surface will quickly become southerly. There will be a
split flow situation, with a northern stream disturbance
tracking from the Missouri Valley into the Ohio Valley Friday
night. This could give a glancing blow of some light showers
across the north and east. A southern stream system will then
slip by to the south of the Quad State Saturday and Saturday
night. Guidance has shifted farther south and generally keeps
our area dry.
In the wake of these two systems, a large upper ridge will
develop out west Sunday, and then build over the center of the
country early next week. South winds will crank up and
temperatures will climb well above normal levels early next
week. Surface high pressure will have the Gulf tied up, so as
south winds crank up, elevated fire concerns may develop Monday
and Tuesday.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 550 PM CST Tue Mar 4 2025
An area of showers will continue to move east across the area
this evening, yielding a temporary reduction to MVFR and briefly
IFR conditions. Winds should be more subdued this evening, but
a localized gust of 35 knots or greater is possible with the
heaviest showers and any isolated thunder. A period of VFR
conditions is expected behind the rain later this evening into
the overnight hours. MVFR conditions and scattered showers will
spread back southeast across the area late tonight and through
the morning Wednesday. Winds will shift to the south tonight and
then to the west in the morning. Gusts over 30 knots will be
possible after sunrise.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 6 PM CST Wednesday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 6 PM CST /7 PM EST/ Wednesday for INZ081-
082-085>088.
KY...Wind Advisory until 6 PM CST Wednesday for KYZ001>022.
&&
UPDATE...RJP
DISCUSSION...DRS
AVIATION...RJPHazardous weather outlook, Mar 4, 3:30 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Tue Mar 4 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Tue Mar 4 2025 /430 PM EST Tue Mar 4 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory is in effect through the night. Wind gusts in
excess of 40 mph will be possible in and outside of the rain and
showers.
Any stronger showers or storms tonight could produce damaging
winds of 60 mph or greater.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Wind Advisory continues through Wednesday. Please refer to the
Wind Advisory for details.
Some snow showers will be possible Wednesday afternoon and
evening, as temperatures drop into the 30s.
.SPOTTER INFORMATION STATEMENT...
Spotters should relay any strong winds or wind damage reports
through Wednesday.
DRS
Strong Wind, Bollinger
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Perry forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong Wind, Cape Girardeau
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Scott forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Butler forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Stoddard
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Stoddard forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, New Madrid
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- New Madrid forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
Strong Wind, Mississippi
- When
- March 4, 9:00 PM CST to March 5, 6:00 PM CST
- Where
- Mississippi forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
Strong Wind, Ripley
- When
- March 5, 1:00 AM CST to 6:00 AM CST
- Where
- Ripley forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247591, 1247592, 1247593, 1247594, 1247596, 1247599, 1247600, 1247602, 1247595.